Clinical Note
November 1999

Manifestations of Factor VIII Inhibitor in the Head and Neck

Author Affiliations

From the Division of Plastic and Reconstructive Surgery (Dr Aguilar), Department of Otolaryngology–Head and Neck Surgery (Drs DellaCroce, Kountakis, and Aguilar), University of Texas Health Sciences Center, Houston.


Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

Arch Otolaryngol Head Neck Surg. 1999;125(11):1258-1261. doi:10.1001/archotol.125.11.1258

Hemophilia A is the most severe of the inherited bleeding disorders. Otolaryngologists are frequently asked to assist in the care of a patient with this disorder who has intractable bleeding from sites in the head and neck. This disorder is transmitted in an X-linked recessive manner and results from factor VIII deficiency. Factor replacement therapy has contributed much to the management of acute bleeding episodes and the prevention of long-term sequelae in patients with hemophilia. A consequence of factor replacement therapy that occurs in as much as 16% of patients is the development of antibodies to the exogenous factor. These antibodies inactivate any supplemental factor VIII, resulting in continued bleeding despite attempts at replacement therapy. This poses an extremely challenging clinical problem because other standard therapies have had limited usefulness. Activated prothrombin complex has been shown to be efficacious in the treatment of patients with inhibitors. This has led to the production of factor VIII inhibitor bypassing activity (FEIBA), which contains activated forms of factors II, VII, IX, and X. The mechanism of action of this preparation remains unknown, but it seems to bypass the need for factor VIII in the clotting cascade. Factor VIII inhibitor bypassing activity is not as effective as factor VIII concentrates in patients with normally responsive hemophilia, and patients with low inhibitor levels may be given larger doses of factor VIII. Disseminated intravascular coagulation is most often mentioned as a potential complication of the administration of factor VIII inhibitor bypassing activity, although it has been rarely reported. Otolaryngologists should be familiar with this clinical phenomenon and understand its implications. Two patients with bleeding diatheses were recently treated at our institution.